MAUDE Adverse Event Report: SMITH & NEPHEW, INC. ENGAGE POROUS FEMORAL SZ 5-RT MED; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, UNICOMPARTMENTAL/UNICONDYLAR,

SMITH & NEPHEW, INC. ENGAGE POROUS FEMORAL SZ 5-RT MED; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, UNICOMPARTMENTAL/UNICONDYLAR,
Catalog Number 1-10003-500
Medical Device Problem Codes Failure to Osseointegrate (1863); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Discomfort (2330); Inadequate Osseointegration (2646); Insufficient Information (4580)
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after an unicompartmental knee arthroplasty with an engage system, the patient underwent revision surgery for unknown reasons and the femoral component was explanted.Patient current health status is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
H10: additional information in a2, a3, a4, b5, b7, d1, d4 d6a, d6b, g4 and h4.H11: corrected information in h6 (medical device problem code & health effect - clinical code).
 
Event or Problem Description
It was reported that, after an unicompartmental knee arthroplasty with an engage system performed on (b)(6) 2021, the patient experienced failure of osseointegration of the femoral implant.The patient first reported issues at the 3-month visit and at the 1-year visit, the patient continued to report pain upon trying to fully straighten the knee and also when walking long distances.He described discomfort starting medially over the femoral area, a sensation of "internal swelling" and was unable to fully extend, nor could he play tennis.The patient experienced failure of osseointegration of the femoral implant.For that reason the patient underwent revision surgery on (b)(6) 2023 and the insert tibial sz 4 rt medial 9mm and femoral component sz 5 rt medial were explanted.Patient is now experiencing mild soreness but images look good.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, as of the date of this medical investigation, the requested clinical documentation including pre-operative radiologic imaging or the operative report has not been provided; therefore, there were no clinical factors found which would have definitively contributed to the event.The patient impact beyond the reported symptoms and revision cannot be determined.However, patient¿s current health status per case correspondence, ¿patient is now 2.5 months out from revision surgery.Experiencing mild soreness but images look good so no reason to worry as of now.¿ therefore, no further clinical/medical assessment can be rendered.A review of the production records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for engage partial knee system revealed in the warnings and precautions section that the success of the operation depends on compliance with the operative technique supplied, and the proper use of the instrumentation supplied and specially designed for that range of implants.Additionally, incorrect fixation or positioning of the components has been identified in the adverse effects and complications and can result in loosening of the implants.Also, the risk factors section revealed that conditions such as advanced osteoporosis, metabolic disorders, history of systemic or local infection, significant deformations, tumors of the supporting bone structures, allergic reactions to the prosthesis materials, tissue reaction to implant corrosion or wear debris and functional incapacity of other the joints will make the fixation of the knee prosthesis challenging.There is not enough data available to conclude that the overall clinical benefit outweighs the potential risk profile when compared to the state of the art.The existing data identifies a potential signal that the performance is an outlier vs the state of the art with respect to the risk for revision.In addition, a historical review concluded that no previous escalated actions for this type of issue were identified.However, as a correction action a voluntary market removal will be performed for the engage cementless partial knee system due recent complaint data that indicates that the revision rate may be trending higher than corresponding similar devices in global joint replacement registries.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include abnormal motion over time, bone degeneration, size selected, lack of ingrowth, osteolysis and/or traumatic injury.Based on this investigation, the need for corrective action may be indicated.

Brand Name
ENGAGE POROUS FEMORAL SZ 5-RT MED
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, UNICOMPARTMENTAL/UNICONDYLAR,
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16709689
Report Number1020279-2023-00783
Device Sequence Number5930796
Product Code NJD
UDI-Device Identifier00885556873007
UDI-Public885556873007
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K190439
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Remedial Action Recall
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/07/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/09/2025
Device Catalogue Number1-10003-500
Device Lot Number100024
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/16/2023
Supplement Date Received by Manufacturer04/07/2023
06/06/2023
Initial Report FDA Received Date04/10/2023
Supplement Report FDA Received Date04/13/2023
06/07/2023
Date Device Manufactured03/09/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-1670-2023
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
1-10013-459 / 100092.
Outcome Attributed to Adverse Event Required Intervention;
Patient Age70 YR
Patient SexMale
Patient Weight91 KG